Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 340, NWS Jacksonville, FL

August 10, 1998Baker County, Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 10, 1998, 6:58 PM EDT for Baker County, Duval County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1998, 6:58 PM EDT (22:58 UTC)
Expired
Aug 10, 1998, 7:30 PM EDT
In force
32 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Baker County, FL, Duval County, FL

The radar

The Jacksonville radar (KJAX), 30 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 102258 RRA
SVRJAX
FLC003-031-102330-

BULLETIN
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
658 PM EDT MON AUG 10 1998

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BAKER COUNTY IN NORTHERN FLORIDA
  EXTREME WESTERN DUVAL COUNTY IN NORTHEASTERN FLORIDA

* UNTIL 730 PM EDT

* AT 655 PM EDT NATIONAL WEATHER DOPPLER RADAR INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS MOVING OFF THE SWAMP AND SLOWLY
SOUTHWARD TOWARD MACCLENNY AND BALDWIN.

* THESE STORMS MAY BE EXPECTED IN THE VICINITY OF
  MACCLENNY AND BALDWIN BY 710 PM EDT
  MAXVILLE BY 730 PM EDT.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

SANDRIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:23 PM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 10, 2:23 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
223 PM EDT MON AUG 10 1998

88D AND SAT PIX INDICATES DEVELOPING TSTMS OVER MOST ERN SECTION OF
NE FL. EXPECT REDEVELOPMENT OVER ENTIRE FORECAST AREA AFTER 500 PM
WITH A FEW SEVERE STORMS. WITH WEAK FLOW MOST STORMS WILL PRODUCE
RAINFALL AMOUNTS IN THE 1-11/2 INCH RANGE.

OTHERWISE EXPECT LITTLE CHANGE IN OVERALL PATTERN... 500H WAVE
WILL ROTATE SLOWLY NORTH OF AREA WITH S/W MOVING ACROSS CWA BY
END OF PERIOD. AFTERNOON AND EVENING CAPE VALUES BOTH DAYS WILL
CLIMB INTO THE 3000 J/KG RANGE.

PRELIM
SSI BB 073/092 073/092 22525
JAX BB 072/095 072/092 22535
GNV BB 072/093 072/092 22525

JOHNSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:33 PM EDTSevere Thunderstorm WarningJAXSaint Johns62 min
Aug 10, 3:58 PM EDTSevere Thunderstorm WarningJAXFlagler62 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.